Alert archive / Tennessee / Flash Flood Warnings in 2012
Flash Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 15, 2012, 6:21 PM EDT for Campbell County, Tennessee. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2012, 6:21 PM EDT (22:21 UTC)
- Expired
- Mar 15, 2012, 8:15 PM EDT
- In force
- 114 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1726 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109 WGUS54 KMRX 152221 FFWMRX TNC013-160015- /O.NEW.KMRX.FF.W.0002.120315T2221Z-120316T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 621 PM EDT THU MAR 15 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CAMPBELL COUNTY IN EAST TENNESSEE... * UNTIL 815 PM EDT * AT 616 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS CONTINUING TO DEVELOP OVER SOUTHERN CAMPBELL COUNTY BETWEEN CARYVILLE AND DISNEY. THESE STORMS HAVE PRODUCED AROUND FOUR INCHES OF RAIN IN THE PAST TWO HOURS. ADDITIONAL RAINFALL AMOUNTS AROUND AN INCH OR TWO WILL BE POSSIBLE IN THE NEXT COUPLE OF HOURS. RAINFALL OF THIS MAGNITUDE WILL LIKELY CAUSE FLOODING OF STREAMS AND ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3636 8403 3626 8407 3625 8429 3637 8430 $$ DMG
1 follow-up statement
686 WGUS74 KMRX 160009 FFSMRX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 809 PM EDT THU MAR 15 2012 TNC013-160017- /O.EXP.KMRX.FF.W.0002.000000T0000Z-120316T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CAMPBELL TN- 809 PM EDT THU MAR 15 2012 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM FOR SOUTHERN CAMPBELL COUNTY... AT 805 PM...DOPPLER RADAR REVEALED SCATTERED SHOWERS AND THUNDERSTORMS RETURNING TO SOUTHERN CAMPBELL COUNTY. HOWEVER... ADDITIONAL RAINFALL WITH THIS ACTIVITY IS EXPECTED TO REMAIN BELOW AN INCH. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. && LAT...LON 3636 8403 3626 8407 3625 8429 3637 8430 $$ DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 3:07 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 15, 3:07 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT THU MAR 15 2012 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...LARGE SURFACE HIGH PRESSURE....CENTERED OVER THE ATLANTIC...RIDGES THROUGH THE SOUTHERN APPALACHIANS INTO THE DEEP SOUTH...THROUGH THE PERIOD. LOWER AND MID LEVELS VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE NORMAL. THICKNESS VALUES REMAIN HIGH WITH CONTINUED ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. LAYER SHEAR WEAK WITH NEARLY ZONAL FLOW ALOFT. WEAK IMPULSES IN FLOW MAY ENHANCE CONVECTION AT TIMES. BEST CHANCES FOR THUNDERSTORMS WILL BE AFTERNOON HOURS WITH HEATING DESTABILIZATION. THE MAIN THREAT FROM STORMS WILL BE HAIL WITH THE FREEZING LEVEL AVERAGING AROUND 10,500 FT. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITH SLOW STORM MOTIONS. .LONG TERM (SUNDAY THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH THE AREA ON SUNDAY...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN ZONES. COULD SEE A FEW THUNDERSTORMS. RIDGE BUILDS INTO THE REGION PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT TRACKS IN THE AREA ON THURSDAY. WITH STILL UNCERTAINTY OF TIMING... WILL ADD ONLY SLIGHT CHANCE POPS FOR THURSDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 81 56 82 55 / 40 60 40 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 78 56 79 55 / 40 70 50 40 30 OAK RIDGE, TN 57 77 55 79 55 / 40 70 40 40 30 TRI CITIES AIRPORT, TN 51 77 49 77 50 / 40 70 50 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Mar 15, 5:00 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU MAR 15 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 15, 4:38 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 438 PM EDT THU MAR 15 2012 TNZ016-038-152130- GRAINGER TN-HAWKINS TN- 438 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAWKINS AND GRAINGER COUNTIES UNTIL 530 PM EDT... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAN STATION...OR 8 MILES NORTH OF MORRISTOWN...MOVING EAST AT 15 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION AND MOORESBURG. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Mar 15, 4:47 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CARYVILLE 36.32N 84.22W
03/15/2012 E1.00 INCH CAMPBELL TN TRAINED SPOTTER
&&Special weather statement, Mar 15, 5:43 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EDT THU MAR 15 2012 VAZ001-152230- LEE VA- 543 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 630 PM EDT... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF PENNINGTON GAP...OR 11 MILES NORTH OF JONESVILLE...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PENNINGTON GAP AND DRYDEN.
Special weather statement, Mar 15, 5:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 555 PM EDT THU MAR 15 2012 TNZ044>047-152245- NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-WASHINGTON TN- 555 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WASHINGTON AND UNICOI COUNTIES UNTIL 645 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ERWIN...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER HILL...MILLIGAN COLLEGE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Mar 15, 6:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL PENNINGTON GAP 36.76N 83.03W
03/15/2012 E1.00 INCH LEE VA TRAINED SPOTTER
&&Special weather statement, Mar 15, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 621 PM EDT THU MAR 15 2012 TNZ013-037-152300- CAMPBELL TN-UNION TN- 621 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND UNION COUNTIES UNTIL 700 PM EDT... AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JACKSBORO...OR NEAR LA FOLLETTE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE... FINCASTLE...NORRIS LAKE...SHARPS CHAPEL AND ROSE HILL. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:07 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 38 min |
| Mar 15, 8:28 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 32 min |
| Mar 15, 9:49 AM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 116 min |
| Mar 15, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 24 min |
| Mar 15, 5:13 PM EDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| Mar 15, 5:16 PM EDT | Areal Flood Advisory | MRX | Campbell | 3 hr |
| Mar 15, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 44 min |
| Mar 15, 6:49 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 116 min |
Nearby
Flash Flood Warnings in Tennessee, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.